Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 226, NWS Dodge City, KS

June 26, 2002Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2002, 3:15 PM CDT for Barber County, Pratt County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 3:15 PM CDT (20:15 UTC)
Expired
Jun 26, 2002, 4:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 99 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 3:18 PM CDTHail 1Medicine Lodge, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 262015
SVRDDC
KSC007-151-262100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBER COUNTY IN SOUTH CENTRAL KANSAS
  PRATT COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 400 PM CDT

* AT 315 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF CAIRO...OR ABOUT 12 MILES SOUTHEAST
  OF PRATT...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED
  MEDICINE LODGE AT 325 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR,



LAT...LON 3777 9897 3702 9898 3702 9842 3776 9854

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:02 AM CDT, 12 hours 13 minutes earlier.

Area forecast discussion, Jun 26, 3:02 AM CDT, 12 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT WED JUN 26 2002

DAYS 1-2...
MAIN CHALLENGE WILL BE PRECIP NEXT COUPLE DAYS BASED ON LOCATION OF
SURFACE BOUNDARY POSITION.  TSRA STILL ADVANCING SOUTHWARD BUT
STEADILY WEAKENING AS STORMS MOVING INTO LOWER CAPE REGION. ETA
BRINGS WHAT APPEARS TO BE A VORT INTO WESTERN CWA. THIS IS MOST
LIKELY SOME FEEDBACK FROM WEAKENING MCS OVER NORTHWEST KANSAS.
MODELS PUT FRONT ABOUT HALFWAY THROUGH CWA TODAY AND STALLS IT OUT
THERE THROUGH THURSDAY. WILL PROBABLY GO WITH 30 POPS FOR MOST OF
CWA TODAY AND TONIGHT AS FRONT SHOULD SERVE AS A FOCAL POINT FOR
STORMS.  MID LEVEL CAP IS STILL THERE TODAY/TONIGHT BUT DOES NOT
LOOK AS STRONG. THEN WILL GO FOR LATE AFTERNOON POPS ON THURSDAY AND
CONTINUE INTO THE EVENING AS SCATTERED STORMS DEVELOP NEAR FRONT.

FOR TEMPS NEXT FOUR PERIODS, STAYED FAIRLY CLOSE TO GOING FORECAST
EXCEPT WENT A LITTLE WARMER FOR MOST OF THE AREA THURSDAY WITH A BIT
MORE SUN.

DAYS 3-7...
NO CHANGES.  STILL LOOKING ON TRACK FOR A HOT WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   91  66  93  66 /  30  30   0  30
GCK   92  65  94  64 /  30  30   0  30
EHA   94  66  97  64 /  30  30  20  30
LBL   94  66  94  65 /  30  30   0  30
HYS   90  66  93  65 /  30  30   0  30
P28   93  68  93  68 /  30  30   0   0

.DDC...NONE.

FCSTID = 15

In the hours before

Special weather statement, Jun 26, 11:24 AM CDT, 3 hours 51 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-270600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 AM CDT WED JUN 26 2002

THERE IS A SLIGHT CHANCE FOR SPOTTER ACTIVATION LATE TODAY AND THIS
EVENING SOUTHEAST OF LINE FROM LACROSSE TO DODGE CITY TO MEADE.
THE RISK OF SEVERE STORMS WILL BE FROM 4 TO 10 PM CDT.

AS THE AFTERNOON WEARS ON AND THE SUN BREAKS THROUGH IN A FEW
PLACES, SURFACE HEATING WILL COMMENCE.  CONDITIONS WILL BECOME
INCREASINGLY UNSTABLE THROUGH THIS EVENING.  DURING THE DAY,
SCATTERED THUNDERSTORMS WILL BE EAST OF A WAKEENEY TO ASHLAND LINE,
WITH THE MAIN HAZARDS FROM THESE STORMS BEING LIGHTNING AND WIND
GUSTS TO 45 MPH.  BY LATE THIS AFTERNOON, ADDITIONAL SCATTERED
THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF A LACROSSE TO DODGE CITY TO
MEADE LINE.  AN ISOLATED STORM OR TWO MAY REACH SEVERE LIMITS,
CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL AND WIND GUSTS OVER 60
MPH.  EMERGENCY MANAGERS SHOULD STAY ALERT TO CHANGES IN THIS
WEATHER SITUATION.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:20 AM CDTSevere Thunderstorm WarningDDCGray40 min
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningDDCKiowa32 min
Jun 26, 2:03 PM CDTSevere Thunderstorm WarningDDCStafford27 min
Jun 26, 2:14 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 26, 2:30 PM CDTSevere Thunderstorm WarningDDCPratt45 min
Jun 26, 2:37 PM CDTSevere Thunderstorm WarningDDCStafford38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.